Alert archive / Michigan / Special Weather Statements in 2019
Special Weather Statement, NWS Detroit, MI
NWS Detroit, MI issued this special weather statement at Aug 20, 2019, 2:21 PM EDT for Shiawassee County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2019, 2:21 PM EDT (18:21 UTC)
- Expired
- Aug 20, 2019, 2:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Detroit, MI
County Shiawassee County, MI
The radar
The Detroit radar (KDTX), 69 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1415 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.1
The text
As transmitted.
484 WWUS83 KDTX 201821 SPSDTX Special Weather Statement National Weather Service Detroit/Pontiac MI 221 PM EDT Tue Aug 20 2019 MIZ060-201845- Shiawassee MI- 221 PM EDT Tue Aug 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SHIAWASSEE COUNTY UNTIL 245 PM EDT... At 221 PM EDT, Doppler radar was tracking a strong thunderstorm near Elsie, or 7 miles north of Laingsburg, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Owosso, Corunna and Henderson around 245 PM EDT. LAT...LON 4313 8437 4313 8393 4289 8393 4288 8436 TIME...MOT...LOC 1821Z 271DEG 12KT 4300 8435 $$ SF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Aug 20, 1:14 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 20, 1:14 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 114 PM EDT Tue Aug 20 2019 .AVIATION... Thunderstorm complex over Illinois will continue to track off to the southeast. Mid level warm air is expected to provide a cap to thunderstorms activity over southeast Michigan through a good part of the afternoon. Chances should increase toward/around 00z, with the best chance of activity at MBS/FNT where there is a lingering frontal boundary. Overall coverage looks limited this evening, and will continue with just VCTS in the TAFS 22-3Z, now including MBS. Tough forecast tonight as cold front approaches southern lower Michigan. Weak low level convergence could be conducive for lower cigs and/or some fog late tonight, and will favor MVFR cigs/vsby, especially across the southern TAF sites where even IFR conditions are not out of the question depending on how fast mid/high clouds exit. There is a chance of showers/isolated thunderstorms during Wednesday as the front sinks south, but warm and dry mid levels will be a big hindrance. For DTW....Just enough of a cap expected this afternoon to keep the terminal thunderstorm free for most of the daylight hours, with even cigs aob 5000 Feet potentially struggling to get going. Pretty good chance of shower/thunderstorm activity around and after 00z through about 3z. Post frontal westerly winds developing tomorrow afternoon, but gusts generally aob 20 knots. .DTW THRESHOLD PROBABILITIES... * Low confidence in cigs aob 5000 Feet this afternoon, medium this evening through tomorrow. * Low in thunderstorms late this afternoon and evening. && .PREV DISCUSSION... Issued at 1218 PM EDT Tue Aug 20 2019 UPDATE... Warm and muggy day underway with dew points now in the lower-70s from the southern Metro region up to Flint with associated temperatures ranging between the low to mid-80s. Thunderstorm complex currently over Illinois will bring upper-level cloud debris to Michigan for all of the afternoon and evening, but will have minimal impact on daytime highs as warm front amplification downstream of approaching shortwave aids in producing highs in the mid to upper-80s. For this afternoon... Isentropic ascent and best moisture transport will set up from southwest to northeast across the Tri-Cities into the Thumb which will be the focal point for initial showers and convection starting this afternoon. Less confidence to see showers and thunderstorms in the early afternoon across the Metro region given stronger capping between 900 - 800 mb, with the RAP suggesting a secondary cap at 700 mb. However, given very moist airmass in place (PW at 1.50, 850 dp at aoa 12C), cannot rule out spurious shower or storm. As a result, have increased PoPs slightly along and north of I-69 and decreased slightly south to account for above. Approaching PV anomaly and surge of low-level theta-e will then bring additional chances for showers and thunderstorms across all of SE MI for the late afternoon and evening. MLCAPE values between 1500 - 2000 J/kg (SPC RAP already advertising 3000 J/kg SBCAPE over Metro) with bulk shear around 25 knots will bring the potential to see organized convection with the marginal risk for severe weather possible across all of SE MI. Given strong low-level lapse rates building to or in excess of 7 C/km along with high LCLs and supportive theta-e index profiles, isolated gusts to 60 mph will be possible with any convection. Severe hail with any storms cannot be ruled out given moderate mid- level lapse rates. The severe weather threat will diminish after sunset as PV anomaly travels east of the cwa post 06Z. PREV DISCUSSION... Issued at 342 AM EDT Tue Aug 20 2019 DISCUSSION... Abundant low-level moisture is present along and south of I-69 with dew points in the mid to upper 60s, resulting in a muggy night and morning. Just enough moisture advection into the stalled frontal boundary across the region has been able to touch off a few showers overnight, while radiational cooling and light to calm winds has allowed for patches of fog to develop across the region. Today will be a hot and humid day as the moisture continues advecting northward along with higher temperatures. Upstream obs suggest highs in the mid to upper 80s are in store. Heat indices in the lower 90s can be expected along and south of the I-69 corridor. A well-advertised MCS is taking shape over northwest Iowa this morning and will act to enhance a shortwave in the westerly flow. The 00z NAM, WRF-ARW, ECMWF, and RGEM have moved toward the GFS solution and trended southward with this wave/MCV, tracking it either along the MI/OH/IN border or just south by this evening. A modest 10-20 kt LLJ ahead of this will introduce a surge of unstable air into SE Michigan by the early afternoon. Appears there will be enough lift via PVA and isentropic ascent during the afternoon to result in isolated to scattered showers and storms. Model soundings depict weak midlevel subsidence producing a modest cap around 700mb which will limit some of the instability early in the day, but impressive midlevel lapse rates of around 7 C/km will contribute to CAPE of 1250-2000 J/kg by the late afternoon. Bulk shear on the order of 20-25 kt and this amount of instability will allow for some isolated stronger to possibly severe storms in a 2-9pm window. The best chance for any stronger storms will be generally south of I-96/696 where the greatest amount of instability resides, but the threat will spread north if the instability can march farther north. The instability will linger across the area with a slight chance of showers and storms continuing tonight. A potent upper trough will swing through the northern Great Lakes tomorrow afternoon/evening, pushing a cold front across the state during the afternoon and early evening. This could provide a focus for more scattered showers and storms, but soundings look relatively dry and the front may not have much to work with. Additionally, forcing from the upper wave and jet streak will be delayed/displaced over the upper peninsula. The front will however be very effective at delivering a much cooler and drier air mass, with 850 mb temps falling from the mid teens to the mid single digits C by Thursday morning. Strong subsidence will ensue with a surface high drifting across the region during the late week and weekend. Dry weather, highs in the 70s, and lows in the 50s can be expected. A warming trend will commence by Sunday with return flow bringing warmer air back north. The next chance for rain holds off until the early week when longwave troughing begins to expand across the central CONUS. MARINE... High pressure will depart the region to the east today. The gradient will still remain weak across the Great Lakes, so south to southeast winds in the wake of the high will be light. A cold front will drop south across the region on Wednesday. The gradient along the front will remain weak, so overall winds will be light. The passage of the front will be marked by a veering of the winds to the northwest. A push of cooler post frontal air will then arrive across Lake Huron late Wednesday and will result in an increase in the northwest winds. A strengthening north-northwest gradient within a push of colder low level air will affect all of the lakes Wed night. Winds and waves will decrease slightly late Thursday into Friday as high pressure nudges into the region from the northwest. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....SF UPDATE.......AM DISCUSSION...TF MARINE.......SC You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Aug 20, 3:41 AM EDT, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 341 AM EDT Tue Aug 20 2019 MIZ047>049-053>055-060>063-068>070-075-076-082-083-210745- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 341 AM EDT Tue Aug 20 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon and evening, mainly south of M-46. Isolated storms may be strong to severe, primarily along and south of the I-96/696 corridor. The strongest storms will be capable of producing damaging wind gusts up to 60 mph and hail up to 1 inch. Storms will move west to east at about 25 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms on Wednesday as a cold front is forecast to move across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today and tonight due to the isolated nature of severe weather. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210745- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 341 AM EDT Tue Aug 20 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon and evening. Isolated storms may be strong to severe, mainly for southern Lake Huron, Lake St. Clair, and western Lake Erie. The strongest storms will be capable of producing damaging wind gusts up to 50 kt and hail up to 1 inch. Storms will move west to east at about 25 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms again on Wednesday as a cold front is forecast to move across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today and tonight due to the isolated nature of severe weather. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. TF
In the hours before
Special weather statement, Aug 20, 2:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 221 PM EDT Tue Aug 20 2019 MIZ060-201845- Shiawassee MI- 221 PM EDT Tue Aug 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SHIAWASSEE COUNTY UNTIL 245 PM EDT... At 221 PM EDT, Doppler radar was tracking a strong thunderstorm near Elsie, or 7 miles north of Laingsburg, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Owosso, Corunna and Henderson around 245 PM EDT. LAT...LON 4313 8437 4313 8393 4289 8393 4288 8436 TIME...MOT...LOC 1821Z 271DEG 12KT 4300 8435 SF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:53 PM EDT | Special Weather Statement | DTX | Huron | 37 min |
| Aug 20, 3:03 PM EDT | Special Marine Warning | DTX | 87 min | |
| Aug 20, 5:36 PM EDT | Special Marine Warning | DTX | 54 min | |
| Aug 20, 5:44 PM EDT | Special Weather Statement | DTX | Genesee | 61 min |
| Aug 20, 6:21 PM EDT | Special Weather Statement | DTX | Saginaw | 84 min |
| Aug 20, 6:45 PM EDT | Special Weather Statement | DTX | Genesee, Shiawassee | 90 min |
| Aug 20, 6:54 PM EDT | Special Weather Statement | DTX | Oakland | 66 min |
| Aug 20, 7:38 PM EDT | Special Weather Statement | DTX | Oakland | 52 min |
Nearby
Special Weather Statements in Michigan, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.